Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 13, NWS Aberdeen, SD

May 25, 2016Hand County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 25, 2016, 6:29 PM CDT for Hand County, South Dakota. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2016, 6:29 PM CDT (23:29 UTC)
Expired
May 25, 2016, 7:00 PM CDT
In force
31 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Hand County, SD

The radar

The Aberdeen radar (KABR), 110 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 6:41 PM CDTHAIL 0.88Miller, SD
May 25, 6:50 PM CDTHAIL 1.54 E Saint Lawrence, SDALONG HIGHWAY 14.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.5 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2016-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2016-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-228 J/kg
Mixed-layer LCL
1319 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

227 
WUUS53 KABR 252329
SVRABR
SDC059-260000-
/O.NEW.KABR.SV.W.0013.160525T2329Z-160526T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
629 PM CDT WED MAY 25 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL HAND COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 700 PM CDT

* AT 628 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MILLER...
  MOVING EAST AT 40 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...EMERGENCY MANAGEMENT. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  ST. LAWRENCE AROUND 635 PM CDT. 
  VAYLAND AROUND 645 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4429 9908 4463 9931 4488 9888 4473 9870
      4444 9870
TIME...MOT...LOC 2328Z 250DEG 36KT 4447 9901 

HAIL...1.75IN
WIND...60MPH
 
$$

KF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:42 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, May 25, 3:42 PM CDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
342 PM CDT WED MAY 25 2016

.SHORT TERM...(This Evening through Thursday Afternoon)
Issued at 342 PM CDT WED MAY 25 2016

Thunderstorms are beginning to intensify just W of the CWA this
afternoon that has produced significant hail. Expect them to track E
around 20kts, and stay mainly as discrete cells through 00Z. At that
point they may diminish with the loss of daytime heating. Will
continue to closely monitor incoming and developing severe weather
potential in our high CAPE and marginal shear environment.

Current fcst would have precip exiting E shortly after 06Z, with dry
weather then being the rule through early afternoon Thursday. The
focus for showers and thunderstorms will be over the far W, and the
SE corners of the CWA. Just going with general thunderstorms for
Thursday. SPC has the Marginal and slight risk areas over the SE
corner of SD. Expect highs again tomorrow to top out in the 70s for
most areas, with low 80s possible over W Central MN.

.LONG TERM...(Thursday Evening through Wednesday)
Issued at 342 PM CDT WED MAY 25 2016

Thursday night will probably be a dry forecast period, while upper
level confluent flow is over the region. However, when an upper low
currently over southern California lifts north-northeast across the
region Friday through Saturday, precipitation chances will abound.
Then, it appears some weak mid-level ridging/height rises develop
over the Northern Plains, shutting off the vast majority of
precipitation chances from Saturday night through Sunday night.
Beyond that, longer range model output continues to suggest more
precipitation chances setting up across the region Monday through
Tuesday as the next low pressure system deepens while moving east
over the Dakotas into Minnesota. This system is also expected to
bring breezy to windy conditions Tuesday night and Wednesday. Highs
through the period will be mainly in the 70s and 80s across the CWA.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1251 PM CDT WED MAY 25 2016

MVFR to VFR clouds remain across the area this afternoon, with
ournext round of showers and thunderstorms nearing MBG-PIR around
20-22Z, before slowly sliding E and weakening with the loss of
daytime heating, and ending all together near ATY by around 06Z
Thursday.The best chance of seeing any showers/thunderstorms will
be at MBG,with only VCSH mentioned so far at the rest of the TAF
sites.Otherwise, VFR ceilings and VIS are expected for the daytime
hours Thursday.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

SHORT TERM...KF
LONG TERM...Dorn
AVIATION...KF
Hazardous weather outlook, May 25, 10:24 AM CDT, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
1024 AM CDT WED MAY 25 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-261530-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
1024 AM CDT WED MAY 25 2016 /924 AM MDT WED MAY 25 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STORMS ARE EXPECTED TO REDEVELOP FROM MID AFTERNOON
THROUGH THIS EVENING...WITH THE POTENTIAL FOR A FEW STRONG TO
SEVERE STORMS. LARGE HAIL AND STRONG WINDS ARE POSSIBLE...MAINLY
OVER EASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY FROM MID AFTERNOON THROUGH
THIS EVENING...MAINLY OVER EASTERN SOUTH DAKOTA AND WEST CENTRAL
MINNESOTA.

KF

In the hours before

Local storm report, May 25, 5:15 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
515 PM CDT WED MAY 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             8 SW ROSSEAU            44.24N 100.21W
05/25/2016  E1.00 INCH       STANLEY            SD   PUBLIC

&&

RL
Local storm report, May 25, 6:04 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
604 PM CDT WED MAY 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HAIL             11 SSW HOLABIRD         44.38N 99.67W
05/25/2016  M2.75 INCH       HUGHES             SD   EMERGENCY MNGR

            SEVERAL VEHICLES WITH BROKEN WINDSHIELDS.

&&

RL
Special weather statement, May 25, 6:07 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
607 PM CDT WED MAY 25 2016

SDZ010-017-252330-
FAULK SD-EDMUNDS SD-
607 PM CDT WED MAY 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FAULK AND SOUTH
CENTRAL EDMUNDS COUNTIES UNTIL 630 PM CDT...

AT 606 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ONAKA...OR 19 MILES NORTHWEST OF FAULKTON...MOVING NORTHEAST AT 30
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ONAKA.

LAT...LON 4533 9937 4523 9921 4511 9953 4519 9956
TIME...MOT...LOC 2306Z 235DEG 25KT 4518 9947

KF
Special weather statement, May 25, 6:09 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
609 PM CDT WED MAY 25 2016

SDZ010-252345-
EDMUNDS SD-
609 PM CDT WED MAY 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN EDMUNDS COUNTY UNTIL 645
PM CDT...

AT 609 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHEAST OF BOWDLE...OR 23 MILES WEST OF IPSWICH...MOVING
NORTHEAST AT 40 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROSCOE.

LAT...LON 4528 9951 4534 9969 4555 9943 4547 9916
TIME...MOT...LOC 2309Z 231DEG 33KT 4536 9950

KF
Special weather statement, May 25, 6:11 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
611 PM CDT WED MAY 25 2016

SDZ004-005-252345-
CAMPBELL SD-MCPHERSON SD-
611 PM CDT WED MAY 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MCPHERSON AND
EASTERN CAMPBELL COUNTIES UNTIL 645 PM CDT...

AT 611 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HERREID...OR 21 MILES NORTH OF SELBY...MOVING NORTHEAST AT 40 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HERREID...MOUND CITY...ARTAS AND GREENWAY.

LAT...LON 4594 9963 4567 10013 4582 10032 4594 10015
TIME...MOT...LOC 2311Z 228DEG 34KT 4581 10015

KF
Local storm report, May 25, 6:19 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
619 PM CDT WED MAY 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             4 WSW MILLER DALE COLON 44.39N 99.20W
05/25/2016  M1.75 INCH       HAND               SD   EMERGENCY MNGR

&&

RL

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 8:17 PM CDTSpecial Weather StatementABRJones43 min
May 24, 8:32 PM CDTSevere Thunderstorm WarningABRJones, Stanley43 min
May 24, 8:39 PM CDTSevere Thunderstorm WarningABRJones34 min
May 24, 9:32 PM CDTSpecial Weather StatementABRJones43 min
May 24, 10:32 PM CDTSpecial Weather StatementABRHughes28 min
May 24, 11:10 PM CDTSpecial Weather StatementABRHughes35 min
May 24, 11:57 PM CDTSpecial Weather StatementABRBuffalo33 min
May 25, 12:25 AM CDTSpecial Weather StatementABRHyde35 min
May 25, 3:49 PM CDTSevere Thunderstorm WarningABRJones, Stanley56 min
May 25, 4:37 PM CDTSevere Thunderstorm WarningABRHughes, Jones, Lyman, Stanley53 min
May 25, 4:41 PM CDTSpecial Weather StatementABRSully49 min
May 25, 4:46 PM CDTSevere Thunderstorm WarningABRHughes, Stanley, Sully44 min
May 25, 5:16 PM CDTSevere Thunderstorm WarningABRCampbell, Corson, Walworth29 min
May 25, 5:21 PM CDTSevere Thunderstorm WarningABRHughes, Hyde, Stanley39 min
May 25, 5:55 PM CDTSevere Thunderstorm WarningABRHand, Hughes, Hyde50 min
May 25, 6:07 PM CDTSpecial Weather StatementABRFaulk23 min
May 25, 6:09 PM CDTSpecial Weather StatementABREdmunds36 min
May 25, 6:11 PM CDTSpecial Weather StatementABRCampbell34 min
May 25, 6:42 PM CDTSpecial Weather StatementABRJerauld33 min
May 25, 6:58 PM CDTSpecial Weather StatementABRCampbell47 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.